It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • ACE/ARB Side Effects

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 03-25-2006, 11:54 AM   #1
    Paul K.
    Newbie
    (male)
     
    Paul K.'s Avatar
     
    Join Date: Mar 2006
    Location: California
    Posts: 8
    Paul K. HB User
    ACE/ARB Side Effects

    I'd love to get some guidance and comments from this board. After years of high normal BP 135/90 my BP finally creeped up to 150/95 and my primary care physician put me on 10 mg. of Lisinopril daily. This did a good job of controlling my BP to 130/80 with no side effects but an occasional cough.

    In late January, I came down with a serious viral sinus infection that lasted two weeks. The docs treated me with Azithromycin and then Avelox before the blood tests showed normal WBC count. Two days after I was done with all the antibiotics and feeling pretty good, I broke out in hives all over my body, and had a couple cases of facial angiodema (swollen tongue once too.)

    My BP shot up to 180/105 and my primary care physician immediately took me off the Lisinopril due to the association with angiodema, and put me on Maxzide (triamterene/HCTXZ). That made me very nauseous, and so we switched to Cardizem at 120 mg twice a day.

    During this entire time, I've been taking Zyrtec 10 mg. in the evening along with Pepcid, and Allegra in the AM, with Benadryl as needed to knock down the hives. I've been dealing with this for 5 weeks now, and the Cardizem really wasn't doing the job as well as it should have, so my cardiologist put me back on an ARB - Benicar - at 20 mg. per day along with the Cardizem.

    The hives seemed to be coming under control, and I've been on the Benicar for a week now, but all this week I've noticed the hives coming back and getting worse day by day. Yesterday they were the worst they've been in over three weeks, and I had to take a lot of Benadryl to knock them down. In addition, I was getting nauseous and had pretty bad diarrhea. Now I've got Benadryl side effects - sleepy, a bit of hand tremors, etc.

    I'm starting to wonder if I was allergic to ACE/ARB's all along, and this sinus infection just put me over the top. Now my body's immune system is in hyperdrive, and I need it to calm down.

    Has anyone else experienced these side effects with Lisinopril or Benicar (or other ACE/ARB's)? I stopped taking the Benicar for a day now, and my BP is still <135/85, but I'm concerned about stopping it too quickly - but also concerned about taking more if it's contributing to an allergic reaction. Problem is - I don't really know if it's the ACE/ARB's that caused the reaction or the antibiotics, or something else. Are there any probs with stopping the Benicar quickly if I've only been on it a week - especially since I'm still taking the Cardizem? On just the Cardizem, my BP wasn't well controlled - it was 145-50/90-95.

    The frustrating thing is that my BP wasn't all that bad - and I was always able to control it with exercise and diet in the past. Now I think I've opened Pandora's Box with all these meds. Any thoughts would be greatly appreciated.

     
    Sponsors Lightbulb
       
    Old 03-25-2006, 12:53 PM   #2
    Lenin
    Senior Veteran
    (male)
     
    Lenin's Avatar
     
    Join Date: Nov 2004
    Posts: 8,456
    Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
    Re: ACE/ARB Side Effects

    Paul,
    Since kinins and prostaglandins production are part and parcel of ACE and ACE inhibition, it would seem likely that the hives are part of the same picture for you (coughing and angioedema.) ANy problem that an ACE can cause can also be caused to a lesser degree by an ARB.

    I doubt there would be any problem with stopping the Benicar cold turkey except maybe for someone with angina or serious heart disease. I think absenting bothe the ARB and the ACE for a couple weeks will go a long way towards finding the cause of your hives.
    Are you taking the Zyrtec, Allegra, and Benadryl for allergies OTHER than the hives? II don't know much about allergies but I think that rebound suffering is common for those on large doses of anti-allergy meds for a long time...and taking the 3 of them sounds like a LOT of meds!

    How are you with thiazide or loop (Lasix) diuretics?

    <Never take another ACE after that bout with angioedema, the attacks only get worse!>

     
    Old 03-25-2006, 01:48 PM   #3
    Paul K.
    Newbie
    (male)
     
    Paul K.'s Avatar
     
    Join Date: Mar 2006
    Location: California
    Posts: 8
    Paul K. HB User
    Re: ACE/ARB Side Effects

    Thanks for your comments Lenin... Before starting on the Cardizem, I was put on a combo triamterene/HCTZ 37.5/25 mg. once a day. I only took it for one or two days, and I was extremely nauseous after taking it. Of course, this was during the height of that fist hives outbreak and right after the angioedema episode, so I have no idea if it was the triamterene/HCTZ that caused the nausea or the hives.

    The problem with this is that I have no idea what caused the hives and angioedmea. I had been on lininopril for perhaps 6 months with no real side effects other than an occasional cough. At that time, my BP was well controlled with readings of 110-130/70-80. I wonder if delayed onset of hives/angioedma after taking an ACE inhibitor for several months is normal.

    I just want to get the hives under control - or get rid of them completely - since it's difficult to get into the gym and work out since exercise, sweating, pressure from weights, etc. can cause an eruption. Once I can get back into the gym, I think that diet and exercise will control my BF for the most part - with a little help from the CCB. Thanks for your thoughts.

     
    Old 03-25-2006, 01:57 PM   #4
    Paul K.
    Newbie
    (male)
     
    Paul K.'s Avatar
     
    Join Date: Mar 2006
    Location: California
    Posts: 8
    Paul K. HB User
    Re: ACE/ARB Side Effects

    P.S., the combination of zyrtec and pepcid at night, and allegra during the day with Benadryl as needed is SOP for urticaria. I even have very low dosage Doexpin (an antidepressent) if necessary at night. I've researched this thoroughly and this regimen of treatments is pretty standard. The goal is to reduce symptoms while (if possible) removing the cause (if you can find it) to allow your immune system to "reset". Usually this takes place within a week or two, and if it goes on more than 6 weeks, it is considered chronic. I'm into week six tomorrow - so now it's a question of how many weeks, months, or years this could last.

    I also forgot to mention I'm on a very low dosage of levothyroxie for a slightly underactive thyroid. All very disconcerting for someone that rarely took even an aspirin up until last year.

     
    Old 03-26-2006, 11:22 AM   #5
    lane413
    Senior Veteran
    (male)
     
    lane413's Avatar
     
    Join Date: Jun 2005
    Posts: 515
    lane413 HB User
    Re: ACE/ARB Side Effects

    That's what happened to my mom. She never took pills for anything, not even asprin. Then she re-located to our hometown and a nurse practioner placed her on a bunch of bp meds, asprin, and lipitor. The next thing we knew she started having "hives" and a bunch of problems.

    Not one dr. (about 6 and 2 specialist) took her off the meds inspite of her complaints. Finally after being slightly crippled and ending up in the ER countless times. My mom find this board, and started doing research of all her meds (24 in total). She stopped some of them. Started exercising and eating right. She finally corrected some of her problems.

    She is doing fine now but she still has to take bp meds, thyroid meds, and diabetes med. After much research she is now enrolled in college. "She took control and listened to her body."

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Progesterone cream side effect? odcdfm Menopause 3 04-26-2010 05:32 AM
    Hormonal therapy side effects: likelihood, seriousness, countermeasures IADT3since2000 Cancer: Prostate 6 03-10-2010 04:57 PM
    Flovent Side Effect? Vanessa74 Asthma 4 04-12-2008 01:56 AM
    Mirena IUD side effects and why not to use this form of birth control angellinn Birth Control 2 03-12-2008 04:34 PM
    Hormone Therapy (Chemical Castration) Side Effects... able5 Cancer: Prostate 9 01-26-2008 07:38 AM
    Moody! Lunesta withdrawal? Or Trazodone side effect? DKScully Sleep Disorders 4 01-23-2007 09:09 AM
    Prevacid Side Affects? My Gosh!!!! RobynsInPain70 Digestive Disorders 8 09-30-2006 04:56 PM
    experiences, zanaflex side affects, will the body adjust? Mara Multiple Sclerosis 2 05-15-2004 06:25 AM
    Strattera and ALL of its Side Effects both Aduts and Children edarcy1 ADD / ADHD 4 08-21-2003 09:22 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:43 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!